What Causes Allergy Symptoms
When you take a breath or rub your nose or eyes, allergens enter your body and your immune systemX immune system The bodys defense system that protects us against infections and foreign substances. triggers a hypersensitivity reaction. To get rid of the substance it thinks is harmful, your body undergoes various reactions and releases inflammatory mediators like histamineX histamine A naturally occurring substance that is released by the immune system after being exposed to an allergen. When you inhale an allergen, mast cells located in the nose and sinus membranes release histamine. Histamine then attaches to receptors on nearby blood vessels, causing them to enlarge .
When the histamine binds to receptors on other cells in your body, it causes you to experience allergyX allergy An exaggerated response of the immune system to a substance that is ordinarily harmless. symptoms, including runny nose, sneezing, itchy/watery eyes, itchy nose or throat, nasal congestion and sinus pressure.
DID YOU KNOW?
When Should I Take Claritin Allergy + Sinus Tablets
You can take Claritin® AllergyX Allergy An exaggerated response of the immune system to a substance that is ordinarily harmless. + Sinus Tablets when your allergyX allergy An exaggerated response of the immune system to a substance that is ordinarily harmless. symptoms act up, but only once every 12 hours.
Store between 15°C and 30°C. Keep out of reach of children.
How Do I Know If Claritin Is Right For Me
If you experience allergic rhinitis on a seasonal or perennial basis and are hoping to find allergy relief from symptoms like itchy/watery eyes, sneezing, runny nose, nasal congestion, and itching, Claritin may be able to help.
This accessible, affordable medication is available over the counter in both a brand name and generic form. People who suffer from allergies regularly but who have not yet seen a doctor for a prescription may find relief from Claritin without all of the hassle that comes from making a doctors appointment and getting tested from allergies.
While Claritin wont make your allergies disappear, it may provide relief for many symptoms when taken regularly. It should be noted that other medications designed to treat allergic rhinitis, such as Zyrtec and Allegra, are also available over the counter. Although all of these medications are considered non-drowsy antihistamines, some may work better for certain people.
If you do not experience relief from Claritin, it is recommended that you try some of the other over the counter medications.
You May Like: Zyrtec Allergy Relief
Risk Of Taking Claritin With Alcohol
Taking Claritin with alcohol can cause excessive drowsiness. Further, because Claritin is dosed once or twice daily, it can last in your system a long time. This is especially true if you have kidney or liver problems or are elderly, which can make the drug reach higher levels in your system than normal.
Loratadine is still active in your system hours after you have taken a dose. Taking a dose of loratadine in the morning and having an alcoholic drink at night, therefore, does not adequately separate the two substances. The half-life of loratadine, or how long it takes for half a dose to leave your body, is 8.4 hours in adults without liver problems. Because it takes about five half-lives to completely rid your body of a drug, Claritin can remain in your system for more than 40 hours after you take a dose. Drinking during this timeframe can put you at risk of increased side effects, including alcohol-related liver disease.
Could Otc Antihistamines Cause Problems With Any Other Medicines I Take
Antihistamines can interact with other medicines you take. Talk to your doctor before taking a first-generation antihistamine if you take any medicines that can make you tired. These include sleeping pills, sedatives, or muscle relaxants.
Antihistamines are often combined with decongestants and/or pain relievers. If you take a combination medicine, its important to know each active ingredient. One or more could interact with other medicines youre taking.
Be sure not to take too much antihistamine. Many OTC cold and allergy medicines contain them already. Some prescription medicines do, too. If you take more than 1 of these medicines, you may get much more antihistamine than is good for you. Second-generation antihistamines are less likely to interact with other medicines you are taking. Always talk to your doctor if you take other medicines to make sure they are safe.
Don’t Miss: Childrens Clariton
You Expected Claritin To Be A Decongestant
You might also be expecting Claritin to solve a problem it isnt meant to solve. Although congestion can be a common symptom for allergy sufferers, it isnt one of the symptoms that Claritin is supposed to stop. So if youre suffering from congestion, youll need to use another drug other than Claritin, or youll need to try Claritin-D, a version of the drug that also helps with congestion.
Does Combining Allergy Medications Help Or Hurt
In certain situations, your provider may prescribe both a medication that you take by mouth and a medication that you apply elsewhere, such as a nasal spray or eye drops. For severe allergies, your provider may recommend using a combination of a steroid and an antihistamine nasal spray.
Sneezing or dry nose
Some individuals, such as older adults or people with heart problems, may experience more side effects when taking many allergy medications. Make sure to discuss the risks and benefits of combining these treatments with your provider.
Recommended Reading: Are Honey Nut Cheerios Nut Free
Are There Any Side Effects I Should Be Aware Of
If youve ever taken over the counter allergy medications like Benadryl or Zyrtec, youre likely already familiar with some of the common side effects of Claritin, which include:
Although highly uncommon, this often-prescribed allergy medication can occasionally cause allergic reactions.
If you experience signs of an allergic reaction to Claritin, including hives, difficulty breathing, or swelling of your face, lips, tongue, or throat, you should seek medical attention immediately.
If You Have Allergies You Have Options But Are Two Meds Really Better Than One Our Experts Weigh In
by Health Writer
Two common over-the-counter medications, Benadryl and Claritin , can make short work of your symptoms. So its natural to wonder: Could you get extra relief if you take them together? The short answer is no. In fact, youll likely do more harm than good.
Since both work similarly, they have numerous overlapping side effects, says John Raimo, M.D., chair of medicine at Long Island Jewish Forest Hills in Queens, NY. Taking them together increases your risk of those side effects without adding much potential benefit. Those overlapping side effects include headaches, drowsiness, and dry mouth.
And if youre thinking of toggling between the two drugs: Dont. Taking Claritin and Benadryl on the same day is risky, since Claritin stays in your body for a pretty long time, says Robert Glatter, M.D., an emergency physician at Lenox Hill Hospital in New York City. It may not be safe to take Benadryl until 12 hours after taking Claritin, Dr. Glatter says.
To understand why doubling up on these drugs is not advisable, it helps to have a solid understanding of how each works. Lets take a closer look.
Also Check: Cetirizine Hydrochloride Allergy
What Is Fda Doing
We are requiring a Boxed Warning, our most prominent warning, to be added to the prescribing information of montelukast to describe these serious mental health side effects and to recommend that montelukast should only be reserved to treat allergic rhinitis in patients who are not treated effectively with or cannot tolerate other allergy medicines. We are also requiring a new patient Medication Guide to educate patients and parents/caregivers about the medicine.
Dont Miss: Aromatherapy Inhaler Recipes
Avoid The D In Allergy Treatment
This site contains affiliate links to products. We may receive a commission for purchases made through these links.
Dont miss this chance to speak with food allergy expert Dr. Dean Mitchell as he talks about life with food allergies and discusses causes, treatments and prevention of food allergies.
The past few weeks the spring allergy season has been in full force. Im seeing adults and children coming in with severe nasal congestion and sneezing. If you have ever experienced this or even severe cold, you know how uncomfortable these symptoms can be.
Today, many allergy medications are available over-the-counter without a prescription. This can be good and bad. The good is that you dont have to make a doctors appointment to get medicine for the relief of your allergy symptoms. The bad is that some of these medicines have side-effects which, if you are using them regularly, you should be aware of.
The D in Claritin D
High Blood Pressure, Arrhythmia & Decongestants
Getting Some Shut-Eye
Sleep is affected by decongestants. I have patients who think their allergies are affecting their sleep when it turns out the decongestant they are taking at night is the cause. Decongestants are similar to caffeines effect on the body and with a longer-lasting effect. I understand patients feel they cant get a good nights sleep if they have nasal congestion, but again, a combination of nasal sprays can get the same effect with fewer side-effects.
Not Good Together
Read Also: Expectorant And Decongestant Together
Where Should I Keep My Medicine
Keep out of the reach of children.
Store at room temperature between 2 and 30 degrees C . Protect from moisture. Throw away any unused medicine after the expiration date.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
What Is Claritin Used To Treat
Although Claritin is classified as an antihistamine, it is not approved for the treatment or prevention of all types of allergic reactions.
Claritin is used to treat symptoms associated with allergic rhinitis, or hay fever these symptoms include itching, runny nose, watery eyes, and sneezing.
Claritin is also used to provide relief from itching caused by hives. However, Claritin cannot treat or prevent all allergic reactions. Claritin is not approved for the prevention of hives or the treatment or prevention of a serious allergic reaction, including those caused by food, insect stings, and other serious allergies.
Claritin is used to treat the usually minor symptoms associated with allergic rhinitis, which can occur seasonally or on a year-round basis.
You May Like: Zyrtec Dissolve
Is Benadryl Or Claritin More Effective
While Benadryl and Claritin are similarly effective for treating allergy symptoms, Claritin has less sedating side effects. Claritin is often preferred over Benadryl for this reason.
According to guidelines developed by the American Academy of Otolaryngology-Head and Neck Surgery and endorsed by the American Academy of Family Physicians , second-generation antihistamines are recommended to treat symptoms of allergic rhinitis such as sneezing and itching.
Other guidelines from the American Academy of Allergy, Asthma, and Immunology suggest using a nasal steroid such as Flonase or Nasacort for allergic rhinitis before adding the use of an oral antihistamine.
Research from a literature review found that newer antihistamines such as loratadine are safer than first-generation antihistamines. The study also compared other second-generation antihistamines such as Zyrtec and Allegra . The study found that cetirizine or fexofenadine may be more effective than loratadine.
Choosing an antihistamine depends on your overall condition. Talk to your doctor or pharmacist to determine which treatment option may best for you.
What Other Drugs Could Interact With This Medication
There may be an interaction between loratadine and any of the following:
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter , and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Claritin
You May Like: Flonase Sleeplessness
What Should Health Care Professionals Do
Health care professionals should consider the risks and benefits of montelukast when deciding to prescribe or continue patients on the medicine. Counsel all patients receiving montelukast about mental health side effects, and advise them to stop the medicine and contact a health care professional immediately if they develop any symptoms included but not limited to those listed in the table above. Be aware that some patients have reported neuropsychiatric events after discontinuation of montelukast.
Only prescribe montelukast for allergic rhinitis in patients who have an inadequate response or intolerance to alternative therapies.
Common Questions About Loratadine
Loratadine is a type of medicine called an antihistamine.
When you come into contact with something you have an allergy to, such as pollen, animal hair or fur, house dust or insect bites, your body produces a chemical called histamine.
Usually, histamine is a useful substance but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, running or blocked nose, sneezing and skin rashes.
Loratadine blocks the effects of histamine and so reduces these symptoms.
Loratadine is a non-drowsy antihistamine, so it does not make you feel as sleepy as other medicines like it.
You should start to feel better within an hour.
It depends on why you’re taking it.
You may only need to take loratadine for a short time or as a one-off dose. If you have a reaction to an insect bite, you may only need to take loratadine for a day or two.
You may need to take it for longer if you’re taking it to prevent hay fever symptoms when the pollen count is high.
Talk to your doctor or pharmacist if you’re not sure how long you need to take loratadine for.
Loratadine is unlikely to do you any harm if you take it for a long time. However, it’s best to take it only for as long as you need to.
It’s best not to drink alcohol while you’re taking loratadine, as it can make you feel sleepy.
You can eat and drink normally while taking loratadine.
Loratadine is classed as a non-drowsy antihistamine but it’s still possible to feel sleepy after taking it.
Tips for when you’re outside
You May Like: Loratadine Skin Allergy
What Are The Side Effects Of Loratadine
Get emergency medical help if you have signs of an allergic reaction: hives difficult breathing swelling of your face, lips, tongue, or throat.
Common side effects may include:
- headache or
- feeling tired or drowsy.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
How Does This Medication Work What Will It Do For Me
Loratadine belongs to the class of medications called second-generation antihistamines, specifically the class known as histamine receptor antagonists. It works by blocking the action of one of the body’s natural chemicals known as histamine. Histamine is responsible for many of the symptoms caused by allergies.
Loratadine is used for the relief of symptoms associated with seasonal allergies, including sneezing, itchy and runny nose, and tearing and redness of the eyes. It is also used for the relief of symptoms associated with allergic skin conditions, including chronic hives and other skin disorders. Loratadine is also used for the relief of symptoms associated with year-round allergies. Loratadine usually starts working within 2 hours and lasts for 24 hours.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Recommended Reading: Local Allergy Reports
Can You Overdose On Claritin
Over 50 million people in the US suffer from allergies due to pollen, dust, foods, and drugs. With springtime in full force, Claritin®, also known as loratadine, is a popular antihistamine that is a common household medication. Claritin® has been available on the market since 1993 and is one of the most popular antihistamines today. But is it possible for someone to overdose on Claritin®? The short answer is, yes, it is possible to overdose on Claritin®.
Comparisons With Other Allergy Medications
Researchers are often studying, comparing, and improving antihistamines. Other popular brands on the market today are Allegra and Benadryl.
- Allegra contains the active ingredient fexofenadine. Allegra is non-sedating, so it should not make a person feel drowsy. Allegra is also a second-generation antihistamine.
- Benadryl contains the active ingredient diphenhydramine. This acts faster than the other three and aims to treat minor skin reactions, not seasonal allergies. Benadryl is a first-generation antihistamine, which makes it sedating, so people tend to feel drowsy after taking it.
When a person comes into contact with an allergen, their immune system reacts and produces a chemical called histamine.
Histamine causes many allergy symptoms, including inflammation of the skin or sinuses, pain, redness, and wheezing.
Immune responses also encourage extra mucus to develop, which helps to clear allergens from the nose and throat.
Allergy medications block histamine responses. This dulls the bodys response to minor or harmless allergens, such as pollen, dust, and pet dander.
Claritin and Zyrtec are effective and safe for most people with minor allergies. However, as with all medications, there may be some side effects.
Loratadinepresent in Claritinmay not be safe for people with severe liver conditions. The liver has to break down loratadine. The kidneys break down cetirizinefound in Zyrtecand the body excretes it in the urine, largely unchanged.
Recommended Reading: Eatz Toffee Peanuts